Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 76, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 22, 2011, 2:02 PM CDT for Mahaska County, Poweshiek County, Iowa. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 2:02 PM CDT (19:02 UTC)
- Expired
- May 22, 2011, 2:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mahaska County, IA, Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 2:09 PM CDT | HAIL 1 | 3 Ssw Barnes City, IA | QUARTER SIZE HAIL NEARLY COVERING GROUND... |
| May 22, 2:10 PM CDT | HAIL 1.75 | Barnes City, IA | TRAINED SPOTTER REPORTED GOLF BALL HAIL IN BARNES CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 12:51 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1775 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
050
WUUS53 KDMX 221902
SVRDMX
IAC123-157-221945-
/O.NEW.KDMX.SV.W.0076.110522T1902Z-110522T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
202 PM CDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN POWESHIEK COUNTY IN CENTRAL IOWA...
* UNTIL 245 PM CDT
* AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF MONTEZUMA...OR 17 MILES NORTHEAST OF OSKALOOSA...AND
MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
DEEP RIVER AND GUERNSEY.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 203 AND 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A
TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT OR SMALL
INTERIOR ROOM OF A REINFORCED BUILDING.
&&
LAT...LON 4150 9240 4140 9241 4131 9267 4149 9269
4170 9230 4151 9229
TIME...MOT...LOC 1902Z 233DEG 31KT 4151 9247
WIND...HAIL 60MPH 1.00IN
$$
VACHALEK2 follow-up statements
837
WWUS53 KDMX 221920
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
220 PM CDT SUN MAY 22 2011
IAC123-157-221945-
/O.CON.KDMX.SV.W.0076.000000T0000Z-110522T1945Z/
POWESHIEK IA-MAHASKA IA-
220 PM CDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MAHASKA AND SOUTHEASTERN POWESHIEK COUNTIES UNTIL 245 PM CDT...
AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF KESWICK...OR 16 MILES NORTHWEST OF SIGOURNEY...MOVING
NORTHEAST AT 35 MPH.
THIS STORM PRODUCED GOLF BALL SIZE HAIL BETWEEN 210 AND 215 PM CDT
IN BARNS CITY.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM
OF A REINFORCED BUILDING.
&&
LAT...LON 4150 9240 4140 9241 4131 9267 4149 9269
4170 9230 4151 9229
TIME...MOT...LOC 1920Z 239DEG 31KT 4156 9228
WIND...HAIL 60MPH 1.75IN
$$
VACHALEK842
WWUS53 KDMX 221933
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
233 PM CDT SUN MAY 22 2011
IAC123-221943-
/O.CAN.KDMX.SV.W.0076.000000T0000Z-110522T1945Z/
MAHASKA IA-
233 PM CDT SUN MAY 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MAHASKA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4150 9238 4151 9254 4151 9255 4151 9265
4170 9230 4151 9229
TIME...MOT...LOC 1933Z 238DEG 21KT 4160 9223
$$
IAC157-221945-
/O.CON.KDMX.SV.W.0076.000000T0000Z-110522T1945Z/
POWESHIEK IA-
233 PM CDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
POWESHIEK COUNTY UNTIL 245 PM CDT...
AT 228 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF
MILLERSBURG...OR 18 MILES SOUTHWEST OF MARENGO...MOVING NORTHEAST AT
25 MPH.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM
OF A REINFORCED BUILDING.
&&
LAT...LON 4150 9238 4151 9254 4151 9255 4151 9265
4170 9230 4151 9229
TIME...MOT...LOC 1933Z 238DEG 21KT 4160 9223
WIND...HAIL 60MPH 1.75IN
$$
VACHALEKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:12 PM CDT, 50 minutes earlier.
Area forecast discussion, May 22, 1:12 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 112 PM CDT SUN MAY 22 2011 .SHORT TERM /TODAY/... FORECAST CHALLENGE THIS MORNING IS THUNDERSTORM CHANCES TODAY. SHORTWAVE ROTATING AROUND UPPER LOW OVER SD WILL MOVE EAST REACHING SOUTHERN MN BY 18Z. VERY STRONG WSW FLOW ALOFT WITH WIND SPEEDS FROM 50-60 KNOTS ABOVE 700 MB. AT THE SURFACE...OUTFLOW BOUNDARY FROM SATURDAY EVENING/S STORMS WAS ACROSS NORTHERN MO AT 08Z. PACIFIC COLD FRONT SOUTH OF LOW PRESSURE CENTER IN SD EXTENDED SOUTH ACROSS NEBRASKA. MODIFIED AIR OVER CENTRAL IA THIS MORNING SHOULD RECOVER THIS MORNING AS SOUTHWEST LOW-LEVEL FLOW ADVECTS MID 60 DEW POINTS INTO EASTERN IA BY 18Z. ONE ISSUE THIS MORNING IS THE POSSIBILITY OF THUNDERSTORMS DEVELOPING ALONG OUTFLOW BOUNDARY JUST TO THE SOUTH. THE 00Z AND 06Z NAM BOTH DEVELOP THUNDERSTORMS IN THIS AREA THIS MORNING. FORECAST A SMALL POP FOR THIS POTENTIAL. IF STORMS DO NOT DEVELOP...DON/T SEE ANYTHING TO PREVENT AIRMASS RECOVERY ACROSS EASTERN IOWA. CURRENT FORECAST CALLS FOR THUNDERSTORMS DEVELOPING EAST OF COLD FRONT IN UNSTABLE AIRMASS. SHEAR VALUES LOOKS IMPRESSIVE AND SEVERE WEATHER POSSIBLE AND WORDED FORECAST ACCORDINGLY. A NEGATIVE IS SOUTHWEST FLOW AHEAD OF COLD FRONT WHICH WILL MINIMIZE CONVERGENCE. IF BOUNDARY LAYER FLOW BACKS...POTENTIAL WOULD BE GREATER. .LONG TERM /TONIGHT THROUGH SATURDAY/... PRIMARY FORCING SHOULD HAVE REACHED THE FAR EAST TO SOUTHEAST OF THE COUNTY WARNING AREA BY 00Z THIS EVENING THEN PUSH OUT OF THE AREA TOWARD 03Z. MID LEVEL CLOUDINESS MAY LINGER THROUGH DRYING WILL COMMENCE AFTER 06Z. THE UPPER LOW WILL BE ENGULFED BY THE CYCLONIC FLOW OVER EASTERN CANADA ON MONDAY AND DEPART QUICKLY. A WEAK FRONTAL BOUNDARY WILL DROP SLOWLY SOUTH THROUGH THE STATE DURING THE AFTERNOON. MID LEVEL WARMING AND DRYING DURING THE DAY WILL LIMIT OVERALL INSTABILITIES HOWEVER A FEW SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG THE BOUNDARY. THE GREATER PORTION OF THE DAY WILL REMAIN DRY THOUGH. THE NEXT IN THE SERIES OF STRONG UPPER LEVEL LOWS WILL ENTER THE MIDWEST TUESDAY INTO WEDNESDAY. GENERAL TRENDS WILL THIS SYSTEM HAVE BEEN FARTHER NORTH AND MORE WET FOR CENTRAL IOWA THOUGH THE STATE WOULD REMAIN ON THE COOL SIDE OF THE SFC BOUNDARY. HAVE FOLLOWED A ECMWF/UKMET/GEM BLEND WITH THIS FEATURE WHICH SHIFTS PRECIPITATION FARTHER NORTH AND LINGERS A BIT LONGER THROUGH WEDNESDAY NIGHT. THIS SCENARIO WOULD PROMOTE A COOL AND WET WEDNESDAY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS. THURSDAY AND THURSDAY NIGHT SHOULD BE MOSTLY DRY. THE NEXT UPPER LEVEL WAVE REMAINS ON TRACK FOR A FRIDAY ARRIVAL ALONG WITH ADDITIONAL PRECIPITATION CHANCES. THIS SYSTEM IS EXPECTED TO PASS TO THE EAST THEN DEEPEN AND STALL OVER THE OHIO VALLEY WITH ANOTHER PATTERN BLOCK DEVELOPING. THIS SYSTEM COULD HAVE IMPLICATIONS INTO THE MEMORIAL DAY WEEKEND IF IT BECOMES STRONG ENOUGH TO INDUCE COOL CYCLONIC FLOW OVER THE STATE. && .AVIATION...22/18Z CDFNT/DRYLINE FROM EAST OF KAXA TO NEAR KDSM TO WEST OF KLWD WILL MOVE TO ERN IA BY THIS EVE. STRONG CONVECTION EXPECTED TO DVLP ALONG AND AHD OF THE DRYLINE. SCT MVFR CONDS REMAIN EARLY THIS AFTN OVR NERN IA IN STRATUS...OTRW VFR CONDS WIL PREVAIL THIS TAF PD OUTSIDE OF TSRA. TSRA THREAT WILL END BFR MIDN WITH WSWLY TO WLY FLOW. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS MAY 11 LONG TERM...DONAVON AVIATION...MS MAY 11
Hazardous weather outlook, May 22, 5:24 AM CDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 524 AM CDT SUN MAY 22 2011 IAZ004-005-015-023-033-034-044-045-057-231030- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL- AUDUBON- 524 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST AND WEST CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. A SEVERE STORM IS POSSIBLE WITH QUARTER SIZED HAIL AND 60 MPH WINDS THROUGH 2 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE WORK WEEK. THE POTENTIAL FOR SEVERE WEATHER IS LOW DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ006-007-016-017-024>027-035>037-046>048-058>060-070>073-081>084- 092>095-231030- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER- WEBSTER-HAMILTON-HARDIN-GREENE-BOONE-STORY-GUTHRIE-DALLAS-POLK-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD- DECATUR-WAYNE- 524 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA INCLUDING THE MASON CITY...AMES AND DES MOINES METRO AREAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH GOLF BALL SIZE HAIL...DAMAGING WINDS AND A FEW TORNADOES POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE WORK WEEK WITH THE GREATEST POTENTIAL ON WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER IS LOW DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 1 PM AND 6 PM TODAY. IAZ028-038-039-049-050-061-062-074-075-085-086-096-097-231030- BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-MARION- MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 524 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA MAINLY EAST OF A WATERLOO TO NEWTON TO CENTERVILLE LINE. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH GOLF BALL SIZE HAIL...DAMAGING WINDS AND TORNADOES POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE WORK WEEK WITH THE GREATEST POTENTIAL ON WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER IS LOW DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 2 PM AND 8 PM TODAY. DONAVON
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:28 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 32 min |
| May 21, 7:51 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 39 min |
| May 21, 7:57 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 33 min |
| May 21, 8:21 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 24 min |
| May 21, 8:39 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 36 min |
| May 21, 8:41 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 34 min |
| May 21, 8:59 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Warren, Wayne | 31 min |
| May 21, 9:03 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 27 min |
| May 21, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 31 min |
| May 21, 10:19 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 26 min |
| May 22, 9:19 AM CDT | River Flood Warning | DMX | Emmet | 17 days |
| May 22, 9:19 AM CDT | River Flood Warning | DMX | Humboldt | 11 days |
| May 22, 9:19 AM CDT | River Flood Warning | DMX | Humboldt, Kossuth | 12 days |
| May 22, 1:38 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek, Tama | 52 min |
| May 22, 2:23 PM CDT | Tornado Warning | DMX | Poweshiek | 17 min |
| May 22, 2:29 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 46 min |
| May 22, 2:42 PM CDT | Tornado Warning | DMX | Black Hawk, Bremer | 33 min |
| May 22, 3:14 PM CDT | Tornado Warning | DMX | Bremer | 31 min |
| May 22, 4:12 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wapello | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.